Hail, Covington
- When
- March 12, 11:55 AM CST to 11:57 AM CST
- Where
- Covington County, Red Level
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.400, -86.617
Golfball hail was reported near Red level. No damage was reported.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 10:40 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 1040 AM CST TUE MAR 12 2002 UPDATED ZONES TO REFLECT CURRENT RADAR AND TEMP TRENDS. WIDESPREAD RAINS GRADUALLY ENDING OVER NWRN ZONES...BUT WILL CONTINUE OVER REMAINDER OF FCST AREA MOST OF THE DAY. A COUPLE OF FCST PROBLEMS...1ST HEAVY RAINFALL POTENTIAL ALONG LEADING EDGE OF PCPN. HOURLY TOTALS IN SOME LOCATIONS APPROACHING 1.5 INCHES. 2ND PROBLEM WILL BE MORE SCATTERED TSTM CELLS OVER GULF AND ALONG BACK EDGE OF PCPN AS COLD POOL ALOFT ROTATES OVER REGION THIS AFTERNOON. SOME OF THE STRONGER STORMS HERE COULD PRODUCE SOME SMALL HAIL THIS AFTERNOON...BUT NO WIDESPREAD SEVERE HAIL/STORMS ARE EXPECTED ATTM. 12 .MOB... AL...NONE. FL...NONE MS...NONE.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-121800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 600 AM CST TUE MAR 12 2002 AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG...WITH WINDS GUSTING TO 50 MPH AND POSSIBLE SMALL HAIL...BUT THE STORMS TODAY ARE NOT EXPECTED TO BECOME SEVERE. AS THE DISTURBANCE CROSSES THE AREA TODAY INTO TONIGHT...A LINE OF THUNDERSTORMS WILL CROSS FROM SOUTHEAST MISSISSIPPI INTO SOUTHWEST ALABAMA THIS MORNING...BEFORE MOVING INTO NORTHWEST FLORIDA THIS AFTERNOON. BEHIND THIS LINE....NUMEROUS SHOWERS AND THUNDERSTORMS WILL FOLLOW. ENOUGH INSTABILITY WILL BE IN PLACE FOR A FEW THUNDERSTORMS TO BECOME STRONG...MAINLY THIS AFTERNOON...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED TODAY. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS SHOULD NOT BE NEEDED FOR SEVERE WEATHER OPERATIONS THROUGH TONIGHT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Golfball hail was reported near Red level. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285794.